Strong Wind, Ballard
- When
- January 19, 11:00 AM CST to 3:00 PM CST
- Where
- Ballard forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
Strong northwest winds gusted up to 50 mph on the back side of a low pressure system over the Great Lakes region. The peak wind gust in western Kentucky was 50 mph at the mesonet site in Muhlenberg County six miles north of Greenville.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong northwest winds gusted up to 50 mph on the back side of a low pressure system over the Great Lakes region. The peak wind gust in western Kentucky was 50 mph at the mesonet site in Muhlenberg County six miles north of Greenville. Other strong gusts were measured to 49 mph at the mesonet site six miles north of Hopkinsville, as well as the Madisonville airport. A peak gust to 48 mph was measured near Murray and 47 mph at Owensboro. Other measured gusts across western Kentucky were mostly from 40 to 45 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 19, 5:56 AM CST, 5 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 556 AM CST Thu Jan 19 2023 .UPDATE... Issued at 555 AM CST Thu Jan 19 2023 Updated aviation discussion for 12Z TAFs. && .SHORT TERM...(Today through Saturday) Issued at 315 AM CST Thu Jan 19 2023 The main weather highlights in the near term include early morning fog, strong gusty winds later today, and a very small chance for showers across our Wabash Valley counties. Forecast confidence is decent through the near term with relatively good model agreement. Patchy dense fog developed over southeast Missouri last evening and has been slowly creeping northeastward into southern Illinois overnight. While not persistent enough for an advisory, the fog will still pose a hazard to travelers through the early morning hours, especially in portions of southern Illinois and eventually migrating into the Interstate 64 corridor. Will continue to handle via SPS and social media for now unless trends suggest otherwise. Nearly vertically stacked low pressure over northern Missouri this morning will track northeast into the Great Lakes region later today. After some clearing this morning in the wake of the first frontal passage, more clouds are forecast to arrive later this morning into the afternoon as a secondary front pushes through. In the better mixed air ahead of the front, southwest winds will become gusty later this morning into the afternoon. Occasional gusts of 30 to 40 mph are possible, especially across portions of western Kentucky and southwest Indiana. Again, this is largely below advisory criteria (40+ mph), so plan to handle via the HWO and SPS. A few showers also cannot be ruled out across our Wabash Valley communities in southeast Illinois and southwest Indiana as a lobe of energy pivots south of the upper low, but better chances should remain just north of the forecast area. Otherwise, the remainder of the short term is looking dry and tranquil as high pressure ridging aloft and at the surface builds east into the region through Saturday. As drier air filters in, expect more sunshine on Friday, especially by afternoon, and on Saturday as well. Highs today will range from the upper 40s northwest to near 60 southeast, while most of the area tops out in the 50s. Highs should range from the upper 30s to middle 40s both Friday and Saturday. Lows tonight around 30 should dip into the 20s by Friday night. .LONG TERM...(Saturday night through Wednesday) Issued at 315 AM CST Thu Jan 19 2023 Model outputs and the forecast are still on track. An upper level trof will evolve over the Plains as energy phases with the northern stream. The system will track east and bring the region a chance of light precipitation Saturday night into Sunday. The chances will be highest across west KY and lower elsewhere. Given the overall thermal profile, cannot rule out light mix late Saturday night into Sunday morning mainly southern IL into southwest IN. But impacts should be nil. Quiet weather returns by Monday. Then our focus turns to a system forecast to affect the area around the middle of next week. There is a high degree of uncertainty with this system. Precipitation is likely. Type is unclear. Will maintain our mainly rain chance, and have a scant mix of light snow here and there. But it could be a system worth watching. The spread in the guidance means we will stay the course with the NBM and the ensemble means for now. && .AVIATION... Issued at 555 AM CST Thu Jan 19 2023 Once patchy IFR conditions diminish early this morning, VFR conditions are forecast through midday, followed by an increase in MVFR and low VFR ceilings this afternoon. Gradual clearing is expected from southwest to northeast tonight, but MVFR ceilings are likely to hold on through daybreak Friday at KEVV/KOWB/KMVN. West southwest winds will increase to around 20 knots with gusts of 25 to 35 knots this afternoon. West winds 10 to 20 knots with gusts in excess of 20 knots will continue into the evening, but some decrease is expected overnight. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...RJP SHORT TERM...RJP LONG TERM...CN AVIATION...RJP
Hazardous Weather Outlook National Weather Service Paducah KY 325 AM CST Thu Jan 19 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 325 AM CST Thu Jan 19 2023 /425 AM EST Thu Jan 19 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Wind gusts of 30 to 40 mph are forecast late this morning and this afternoon. The strongest gusts are expected across western Kentucky and southwest Indiana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
22 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070999, 1071000, 1071001, 1071002, 1071003, 1071004, 1071005, 1071006, 1071007, 1071008, 1071009, 1071010, 1071011, 1071012, 1071013, 1071014, 1071015, 1071016, 1071017, 1071018, 1071019, 1071020.